Michigan, 2012Lake-Effect Snow and Winter Weather in Michigan, December 11 to 12, 2012
December 11 to 12, 2012 · NWS MQT · 3 events in 3 counties and zones
Heavy lake enhanced snow plastered portions of Luce County on the 11th ahead of a cold front. moderate to heavy lake effect snow occurred over the Keweenaw Peninsula from the 11th into the 12th.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy lake enhanced snow plastered portions of Luce County on the 11th ahead of a cold front. In the wake of the cold front...moderate to heavy lake effect snow occurred over the Keweenaw Peninsula from the 11th into the 12th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Dec 11, 7:14 AM EST, 2 hours 46 minutes earlier.
Area forecast discussion, Dec 11, 7:14 AM EST, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
714 AM EST TUE DEC 11 2012
.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 545 AM EST TUE DEC 11 2012
WV IMAGERY AND RUC ANALYSIS INDICATED A BROAD MID/UPPER LEVEL TROUGH
FROM NRN HUDSON BAY INTO THE CNTRL CONUS. WEAK SHORTWAVE TROUGHS
FROM CNTRL UPPER MI INTO ERN WI AND OVER MN SUPPORTED AREAS OF VERY
LIGHT SNOW AND FLURRIES. ALTHOUGH RADARS SHOWED DECENT COVERAGE WITH
WEAK RETURNS...OBS INDICATED UPSTREAM VISIBILITIES WERE GENERALLY
AOA 6SM. AT THE SFC...SRLY WINDS WERE INCREASING OVER THE REGION
AHEAD OF TROUGH THAT EXTENDED FROM NW ONTARIO INTO MN.
WITH LIGHT WINDS OVER LAKE MICHIGAN AND LAND BREEZES BECOMING MORE
PROMINENT...MID LAKE LES HAD DEVELOPED OFFSHORE FROM NW LOWER MI.
MAIN FCST CONCERNS ARE LAKE EFFECT SNOW TRENDS/AMOUNTS OFF OF LAKE
MICHIGAN TODAY AND INTO THE KEWEENAW TONIGHT.
TODAY...AS THE MOISTURE AND LIGHT PCPN ASSOCIATED WITH THE SHRTWVS
ADVANCE TO THE EAST AND CONVERGENT SRLY FLOW INCREASES ACROSS LAKE
MICHIGAN...MDLS SUGGEST THAT A DOMINANT LES BAND IS LIKELY TO
DEVELOP. THE HIGH RES MODELS CONSENSUS ALSO INDICATE THAT THE BAND WOULD
LIKELY MOVE ONSHORE EAST OF ISQ AND SPREAD QUICKLY TO THE NORTH AND
EAST INTO LUCE COUNTY BY MID MORNING. ALTHOUGH CONFIDENCE IS HIGH
THAT A BAND WILL MOVE INTO EASTERN UPPER MICHIGAN...THERE IS STILL
UNCERTAINTY WITH THE DETAILS OF TIMING/LOCATION OF THE BAND. WITH A
LONG FETCH ACROSS THE LAKE...AND MODERATE INSTABILITY (850 MB TEMP
OF -11C AND LAKE SFC NEAR 6C)...MODERATE TO STRONG CONV...AND
INVERSION HEIGHTS TO AROUND 10K FT...SNOWFALL INTENSITY SHOULD
BECOME HEAVY AT TIMES. EVEN IF 1-2 INCH PER HOUR SNOWFALL RATES
DEVELOP...THE STEADY EASTWARD PROGRESSION SHOULD LIMIT LCL MAX SNOW
AMOUNTS TO AROUND 4 INCHES. SO...AN LES ADVY WAS POSTED FOR SRN
SCHOOLCRAFT AND LUCE COUNTIES.
OTHERWISE...THE BEST CHANCE FOR ADDITIONAL FLURRIES OR LIGHT SNOW
SHOWERS THIS AFTERNOON WILL BE OVER THE WRN CWA AS YET ANOTHER WEAK
SHRTWV MOVES FROM WRN MN MOVES TOWARD THE AREA.
TONIGHT...THE NW ONTARIO TROUGH WILL MOVE TO THE EAST DRAGGING A
COLD FRONT INTO WRN LAKE SUPERIOR. THE COLDER AIR ALONG WITH WINDS
VEERING WRLY WILL PROVIDE FAVORABLE CONDITIONS FOR LES INTO THE
KEWEENAW. WITH 850 MB TEMPS DROPPING TO AROUND -14C...INVERSION
HEIGHTS AROUND 7K FT...AND LOW LEVEL CONVERGENCE STRENGTHENING
DOWNWIND FROM THE APOSTLE ISLANDS...A MODERATE TO HEAVY LES BAND IS
EXPECTED TO DEVELOP. SNOWFALL AMOUNTS OF AT LEAST 2 TO 4 INCHES ARE
LIKELY...ESPECIALLY IN THE HIGHER TERRAIN FROM TWIN LAKES TO CALUMET.
SINCE THERE STILL IS UNCERTAINTY WITH THE DURATION AND LOCATION OF
THE MAIN LES BAND(S)...NO HEADLINE WAS ISSUED AT THIS TIME.
SUBSIDENCE WITH QUICKLY LOWERING INVERSION HEIGHTS AND DIMINISHING
LES INTENSITY IS EXPECTED AFTER MIDNIGHT.
.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 545 AM EST TUE DEC 11 2012
AS STRONG H3 JET REFOCUSES OVER EASTERN SEABOARD BY THURSDAY...
EXPECT AMPLIFIED TROUGHING CURRENTLY IN PLACE OVER MUCH OF CONUS
TO TRANSITION TO SPLIT ZONAL FLOW. NORTHERN PLAINS AND UPPER GREAT
LAKES WILL BE AFFECTED BY NORTHERN STREAM THROUGH REST OF THE WORK
WEEK. DISTURBANCES IN THE NORTHERN STREAM NOT FORECAST TO BE ALL
THAT STRONG AND SINCE MAJORITY THE ENERGY FROM STRONGER SHORTWAVES
STAYS MORE OVER CANADA...EXPECT ONLY MINOR IMPACT TO SENSIBLE WX OVR
LAKE SUPERIOR AND UPR MICHIGAN.
A BIT OF LK EFFECT SNOW TO CONTEND WITH OVER THE KEWEENAW TO OPEN
THE LONG TERM PERIOD ON WEDNESDAY MORNING. KEPT 20 POPS IN THROUGH
MID MORNING...BUT THE SUBSIDENCE/DRYING AOA 850MB/LOWERING INVERSION
AND QUICKLY BACKING BLYR FLOW WILL END ANY WHATEVER LK EFFECT
LINGERS PAST 12Z IN SHORT ORDER. ATTN THEN TURNS TO LEAD WAVE
ZIPPING ALONG US/CANADIAN BORDER LATER WEDNESDAY IN INCREASINGLY
ZONAL FLOW. LARGER SCALE DYNAMICS WITH THE WAVE /H7-H5 Q-VECTOR
CONVERGENCE AND LEFT EXIT REGION JET FORCING/ STAYS MOSTLY OVER
ONTARIO WEDNESDAY AFTN AND WEDNESDAY NIGHT. ONLY MODELS THAT GRAZE
NORTHERN CWA /KEWEENAW AND LUCE COUNTY/ WITH QPF ARE THE 00Z
CANADIAN GEM-NH AND UKMET. OTHER MODELS ARE QUITE DRY BLO THE CLOUD
BASE AROUND H7...SO IT TAKES UNTIL PARCELS REACH OVER NORTHERN LK
SUPERIOR/NORTHERN ONTARIO TO SATURATE/PRECIPITATE. DID NOT WANT TO
COMPLETELY IGNORE GEM-NH AND UKMET...BUT KEPT POPS IN THE FAR NORTH
NO MORE THAN 20 PCT. BEGINNING TO THINK THAT INSTEAD OF PRECIP THAT
GUSTY SW WINDS AND STEADY TEMPS IN THE UPR 20S TO MID 30S MAY BE
MAIN PRIMARY RESULT FROM THIS INITIAL WAVE. H925-H85 WINDS 35-45 KTS
ALONG WITH NEUTRAL TO SLIGHLY UNSTABLE TEMPERATURE PROFILE SFC-H9
ALONG WITH PRESSURE FALLS OVR LK SUPERIOR AND INTO ONTARIO MAY
RESULT IN AREAS NEAR LK SUPERIOR OVR NCNTRL UPR MICHIGAN...NEAR LK
MICHIGAN AND OVER MUCH OF EASTERN CWA GUSTING SEEING WINDS GUSTING
20-35 MPH THROUGH THE NIGHT WITH MINIMAL TEMP FALL. WENT WITH
NON-DIURNAL TEMP TREND TO COVER THIS POSSIBILITY.
LEAD WAVE HEADS TOWARD QUEBEC BY DAYBREAK THURSDAY AS SFC TROUGH
EASES ACROSS LK SUPERIOR/NORTHERN UPR MICHIGAN. ANOTHER WAVE IS
LURKING UPSTREAM IN THE QUICK ZONAL FLOW ALOFT. UKMET/GEM-NH
STRONGEST WITH WAVE...GFS/ECMWF NOT SO MUCH. SINCE THE LOW-LEVEL
TROUGH BECOMES PARALLEL WITH UPPER FLOW...NOT TOO KEEN ON PUSHING
TROUGH AS FAR SOUTH AS GEM-NH HAS IT BY THURSDAY AFTN. INSTEAD KEPT
BOUNDARY HUNG UP OVR KEWEENAW WITH JUST A SMALL CHANCE OF SNOW
SHOWERS BY AFTN AS SHALLOW COLD AIR TRIES TO SETTLE BACK ACROSS
NORTHERN CWA. TEMPS AHEAD OF FRONT...WHEREVER IT ENDS UP...COULD
GET FAIRLY WARM WITH READINGS WELL INTO THE 30S...ESPECIALLY EAST.
FOR THURSDAY NIGHT INTO FRIDAY...MAY BE SETTING UP FOR ANOTHER
DZ/FZDZ OR SNOW SCENARIO. GFS IS COLDER...BUT GFS/ECMWF/GEM-NHEM
INDICATE H85 TEMPS BORDERLINE TO GET ICE NUCLEATION/SNOW. ALSO GFS
AND ECMWF INDICATE A LOT OF LOW-LEVEL MOISTURE BUT NOT AS MUCH H85
MOISTURE. INTRODUCED SOME DZ/FZDZ FOR FRIDAY AND FRIDAY NIGHT
BETWEEN THE TROUGH THAT DROPS THROUGH LATE THURSDAY AND OUT AHEAD
OF STRONGER LOW PRESSURE SYSTEM MOVING INTO REGION NEXT WEEKEND.
UPSLOPE NE THEN SE WINDS WOULD ONLY HELP OUT THE DZ/FZDZ.
AS FLOW BECOMES SPLIT LATE THIS WEEK...STRONG SOUTHERN STREAM WAVE
TAKES SHAPE OVER DESERT SOUTHWEST. IT IS THIS WAVE THAT BECOMES MAIN
INSTIGATOR FOR LEE ROCKIES CYCLOGENESIS LATE FRIDAY INTO SATURDAY.
THIS SOUTHERN STREAM WAVE/ASSOCIATED SFC LOW ARE FORECAST TO EJECT
OUT OF SOUTHERN PLAINS INTO WESTERN GREAT LAKES OR OHIO VALLEY TO
END THE WEEKEND. FLOW PATTERN BECOMES QUITE MESSY THOUGH AS ANOTHER
WAVE WILL BE QUICKLY FOLLOWING INTO SOUTHERN PLAINS AND THERE IS
EVEN A WAVE IN THE NORTHERN STREAM THAT WILL TRY TO MAKE A RUN INTO
THE NORTHERN PLAINS...THOUGH IT DOES SEEM AT LEAST AT THIS POINT...
THAT THAT WAVE MAY GET DEFLECTED OFF INTO CANADA AWAY FROM THE FRAY.
ALL THE WAVES PROBABLY WILL END UP INTERACTING WITH EACH OTHER IN
SOME FORM OR ANOTHER. NET RESULT IS A NOT SO CLEAR CUT FORECAST OF
THE SFC LOW/THERMAL PROFILE/PRECIPITATION COVERAGE AND INTENSITY
ACROSS UPPER LAKES REGION LATER SATURDAY INTO SUNDAY. ONLY REAL
MODEL TREND OF NOTE IS GFS HAS TRENDED TOWARD ECMWF IDEA OF A MORE
CLOSED OFF SOUTHERN STREAM/SFC LOW SINCE THE 18Z RUN ON MONDAY AFTN.
TROUBLE IS THAT THIS WAVE IS STILL OVER GULF OF ALASKA THIS MORNING
AND REALLY WILL NOT BE ONSHORE OVER CONUS FOR BETTER ROAB SAMPLING
UNTIL LIKELY FRIDAY MORNING AT THE EARLIEST. EXPECT UNCERTAINTY TO
CLOUD THE FORECAST UNTIL THAT POINT WITH THE SPECIFICS OF THE TRACK
OF SFC LOW. A CONSENSUS WAS RETAINED FOR POPS NOW. FOR OVERALL PTYPE
LEANED ON LARGE SCALE THICKNESSES...THOUGH WHERE FLOW WAS ONSHORE
OFF THE GREAT LAKES...KEPT SOME MENTION OF RAIN AS WELL WITH TEMPS
EXPECTED TO BE IN THE MID 30S. LINGERED CHANCE POPS FOR MAINLY SNOW
OVER THE EAST ON SUNDAY. NOT A LOT OF COLD AIR FCST TO BE AROUND IN
WAKE OF THE MAINLY SOUTHERN STREAM ORIGIN SYSTEM...SO KEPT POPS FOR
ANY LK EFFECT INTO MONDAY ON THE LOW SIDE.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z WEDNESDAY MORNING)
ISSUED AT 714 AM EST TUE DEC 11 2012
EXPECT CIGS AT OR SLIGHTLY ABOVE MVFR MOST OF THE DAY WITH
INCREASING SW FLOW AHEAD OF A AN APPROACHING TROUGH. MORE
PERSISTENT MVFR CONDITIONS MIGHT IMPACT CMX/IWD IN THE AFTN AS
THIS TROF CLOSES IN...LIMITED LLVL MSTR RETURN WL LIKELY LEAD TO A
PERSISTENCE OF MAINLY VFR WX. FOLLOWING THE TROF PASSAGE AND WIND
SHIFT TO THE W IN THE EARLY EVNG...EXPECT SHSN TO IMPACT THE EXPOSED
KEWEENAW PENINSULA...WITH IFR OR LIFT CONDITIONS LIKELY AT CMX.
DOWNSLOPE NATURE OF W WIND BEHIND THIS TROF PASSAGE WL LIKELY RESULT
IN VFR CIGS AT SAW.
&&
.MARINE...(FOR THE 4 AM LAKE SUPERIOR FORECAST ISSUANCE)
ISSUED AT 545 AM EST TUE DEC 11 2012
WINDS 25 KTS OR BLO THROUGH MIDDAY WEDNESDAY THEN EXPECT INCREASING
SOUTH TO SOUTHWEST WINDS LATE WEDNESDAY/WEDNESDAY NIGHT AND INTO
EARLY THURSDAY MORNING. GALES LIKELY OVER EASTERN PORTIONS OF LAKE
SUPERIOR SO HAVE ISSUED GALE WATCH. TROUGH DROPS ACROSS THE LAKE BY
THURSDAY EVENING. WINDS WILL DIMINISH SIGNIFICANTLY THURSDAY NIGHT
INTO FRIDAY IN WAKE OF THIS TROUGH. LOW PRESSURE SYSTEM DEVELOPING
IN THE PLAINS PUSHES INTO WESTERN GREAT LAKES LATE SATURDAY INTO
SUNDAY WHILE HIGH PRESSURE MOVES ACROSS NEW ENGLAND. WINDS SHOULD
INCREASE FROM THE EAST ON SATURDAY OVER LAKE SUPERIOR. EXACT TRACK
AND DEPTH OF SFC LOW REMAINS UNCERTAIN THOUGH...SO DID NOT GO STRONG
ON WINDS AT THIS TIME. POSSIBLE THAT WINDS MAY EVENTUALLY NEED TO BE
INCREASED COMPARED TO WHAT IS IN THE CURRENT FORECAST.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
LAKE EFFECT SNOW ADVISORY UNTIL 1 PM EST THIS AFTERNOON FOR
MIZ014.
LAKE EFFECT SNOW ADVISORY UNTIL 3 PM EST THIS AFTERNOON FOR
MIZ007.
LAKE SUPERIOR...
GALE WATCH FROM WEDNESDAY EVENING THROUGH LATE WEDNESDAY NIGHT
FOR LSZ265>267.
LAKE MICHIGAN...
GALE WATCH FROM WEDNESDAY EVENING THROUGH THURSDAY MORNING FOR
LMZ248-250.
&&
SHORT TERM...JLB
LONG TERM...JLA
AVIATION...JLB
MARINE...JLAHazardous weather outlook, Dec 11, 5:08 AM EST, 4 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
508 AM EST TUE DEC 11 2012
MIZ007-014-121200-
LUCE-SOUTHERN SCHOOLCRAFT-
508 AM EST TUE DEC 11 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
LAKE EFFECT SNOW SHOWERS OFF LAKE MICHIGAN WILL RESULT IN SEVERAL
INCHES OF SNOW THROUGH THIS AFTERNOON...MAINLY TO THE EAST OF
MANISTIQUE AND TO THE SOUTH OF NEWBERRY. SEE THE LATEST LAKE EFFECT
SNOW ADVISORY FOR COMPLETE DETAILS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SNOWFALL REPORTS WOULD BE GREATLY APPRECIATED.
MIZ001-003-121200-
KEWEENAW-NORTHERN HOUGHTON-
508 AM EST TUE DEC 11 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
LAKE EFFECT SNOW SHOWERS LATE THIS AFTERNOON THROUGH TONIGHT WILL
PRODUCE MODERATE SNOW ACCUMULATIONS UP TO 4 INCHES. THE MOST SNOW
WILL OCCUR OVER THE HIGHER TERRAIN FROM TWIN LAKES...TO MOHAWK AND
DELAWARE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SNOWFALL REPORTS WOULD BE GREATLY APPRECIATED.
MIZ002-004>006-009>013-084-085-121200-
ONTONAGON-BARAGA-MARQUETTE-ALGER-GOGEBIC-IRON-DICKINSON-MENOMINEE-
DELTA-SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
508 AM EST TUE DEC 11 2012 /408 AM CST TUE DEC 11 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
LSZ162-240>251-263>267-121200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
508 AM EST TUE DEC 11 2012 /408 AM CST TUE DEC 11 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SOUTH TO SOUTHWEST GALES OF 35 TO 40 KNOTS ARE POSSIBLE WEDNESDAY
NIGHT OVER MUCH OF THE EAST HALF OF LAKE SUPERIOR.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
LMZ221-248-250-121200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
508 AM EST TUE DEC 11 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SOUTH TO SOUTHWEST GALES TO 35 KNOTS ARE POSSIBLE WEDNESDAY NIGHT
INTO THURSDAY.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
JLA
Lake-Effect Snow, Luce
- When
- December 11, 10:00 AM EST to 8:00 PM EST
- Where
- Luce forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.368, -85.509 (the zone’s center; the record gives no point)
The observer just south of Newberry measured eight inches of lake enhanced snow in less than 12 hours. Most of the snow fell between 10 am and 2 pm when over two inch per hour snowfall rates were being reported. Over seven inches of snow fell at McMillan over a four hour time period.
Lake-Effect Snow, Northern Houghton
- When
- December 11, 5:00 PM EST to December 12, 5:00 AM EST
- Where
- Northern Houghton forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 46.992, -88.652 (the zone’s center; the record gives no point)
A weather spotter for a local TV station measured eight inches of lake effect snow in 12 hours at Atlantic Mine. Six inches of the snow fell in three hours on the evening of the 11th.
Winter Weather, Keweenaw
- When
- December 11, 5:00 PM EST to December 12, 5:00 AM EST
- Where
- Keweenaw forecast zone
- Reported by
- COOP Observer
- Coordinates
- 47.283, -88.212 (the zone’s center; the record gives no point)
The observer at Mohawk measured five inches of snow in 12 hours.
- Lake-Effect Snow
- Heavy snow in bands downwind of a large lake as cold air crosses warmer water.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Florida, December 11 to 12, 2012$504,000 · 1 event
- Dense Fog and Winter Weather in California, December 11 to 14, 2012$79,000 · 15 events
- High Wind in Wyoming, December 11 to 12, 201259 kt wind · 11 events
- High Wind in Montana, December 11, 201276 kt wind · 9 events
- Heavy Snow in Alaska, December 11 to 13, 20124 events
- Lake-Effect Snow in Michigan, December 11 to 12, 20122 events
- Heavy Snow in Montana, December 11 to 12, 20122 events
- Hurricane in American Samoa, December 11 to 13, 20121 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 422621, 422631, 422638.